Winter Storm, Salt River & Wyoming Ranges
- When
- March 31, 2:00 AM MST to 11:59 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
A quick-hitting storm system off the Pacific brought heavy snow to the mountains and valleys of Lincoln County. Snowfall began during the early morning on Tuesday, March 31.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A quick-hitting storm system off the Pacific brought heavy snow to the mountains and valleys of Lincoln County. Snowfall began during the early morning on Tuesday, March 31. Snow continued to fall through the day and into the early morning hours of April 1 (see April 2009 Storm Data for more information).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 1:57 AM MST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 257 AM MDT TUE MAR 31 2009 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT VIGOROUS SHORT-WAVE TROUGH DIVING OUT OF THE GULF OF ALASKA TOWARD THE PACIFIC NORTHWEST EARLY THIS MORNING. THIS FEATURE WILL RACE SOUTHEASTWARD THIS MORNING AND BEGIN TO BRING SNOW TO WESTERN WYOMING. ISSUED WINTER WEATHER ADVISORIES FOR THE FAR WESTERN VALLEYS AND MOUNTAINS FOR THE AFTERNOON CONTINUING THROUGH TONIGHT. STRONG DYNAMIC LIFT ASSOCIATED WITH A JET STREAK ON THE LEFT SIDE OF A DEEPENING TROUGH LEADING TO EXCELLENT PVA/QG- FORCING...AND ALONG WITH STEEP ATMOSPHERIC LAPSE RATES...THIS WILL LEAD TO NUMEROUS SNOW SHOWERS. WITH A NEAR OPTIMAL DENDRITIC SNOW CRYSTAL GROWTH ZONE...EXPECTING A HIGH END ADVISORY EVENT FOR FAR THE WEST THIS AFTERNOON THROUGH WEDNESDAY MORNING. GFS HAS BEEN VERY CONSISTENT RUN TO RUN OVER THE PAST SEVERAL DAYS CLOSING THE TROUGH OFF OVER WESTERN SWEETWATER COUNTY WEDNESDAY MORNING. THE ASSOCIATED H7 LOW...NEARLY VERTICALLY STACKED...IS PROGGED TO BE OVER FARSON 12Z WEDNESDAY. THE H7 WAVE MOVES RAPIDLY SOUTHEASTWARD LATE WEDNESDAY MORNING AND TURNS THE FLOW AT H7 EAST OF THE DIVIDE NORTH/NORTHEASTERLY. THIS IS ANOTHER...ALBEIT QUICK SHOT...GREAT SET UP FOR SIGNIFICANT SNOW IN THE LANDER FOOTHILLS AND EASTERN SLOPES OF THE WIND RIVER MOUNTAINS ON WEDNESDAY. THE PROGRESSIVE NATURE OF THIS SYSTEM LIKELY TO LIMIT SNOW AMOUNTS TO ADVISORY LEVEL SO NO WINTER STORM WATCH PLANNED AT THIS TIME. WEAK SHORT- WAVE RIDGE TRANSLATES OVER THE STATE WEDNESDAY NIGHT FOR A BRIEF BREAK IN BETWEEN TROUGHS. LIFT ASSOCIATED WITH INCREASING ISENTROPIC UPGLIDE WILL LEAD TO AREAS OF LIGHT TO MODERATE SNOW VER THE FAR WEST THURSDAY MORNING. NEXT POTENT GULF OF ALASKA STORM SYSTEM FORECAST BY ALL GLOBAL MODELS TO DIG SOUTHWARD THROUGH THE INLAND NORTHWEST AND INTO THE GREAT BASIN THURSDAY NIGHT. MODERATE LIFT AND STEEP LAPSE RATES WILL CHANGE THE UPGLIDE SNOW OVER THE WEST TO SCATTERED SNOW SHOWERS THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH TUESDAY GLOBAL MODELS CONTINUE TO DIG NEXT UPPER LOW ACROSS GREAT BASIN INTO FOUR CORNERS AREA FRIDAY BEFORE LIFTING IT INTO THE CENTRAL PLAINS SATURDAY. UPSLOPE NE FLOW WILL DEVELOP EAST OF THE DIVIDE FRIDAY WITH ANOTHER LIKELY ROUND OF SIGNIFICANT ACCUMULATING SNOWFALL OVER FAVORED AREAS...ESPECIALLY THE LANDER FOOTHILLS AND EAST SLOPES OF THE WIND RIVER MOUNTAINS FRIDAY AND SHIFTING INTO THE CASPER AREA FRIDAY NIGHT INTO SATURDAY. STRONG WIND AND SIGNIFICANT SNOWFALL WILL ALSO BE POSSIBLE OVER SWEETWATER COUNTY WITH THIS STORM. MAIN TREND OF MODELS IS TO SLOW THIS SYSTEM DOWN WITH BOTH GFS AND EC SHOWING STACKED LOW NEAR KS/CO BORDER 00Z SUNDAY. THUS UPSLOPE SNOWFALL LIKELY TO PERSIST ACROSS EASTERN ZONES WELL INTO SATURDAY IF THIS TREND CONTINUES. POPS TRENDED HIGHER IN THE EAST FOR SATURDAY WITH EXPECTATIONS THAT THESE WILL NEED TO BE RAISED SIGNIFICANTLY WITH HIGHER COLLABORATIVE CONFIDENCE IN THIS SOLUTION. FORECAST REFLECTS MORE OPS GFS AND GEFS MEAN MORE PROGRESSIVE SOLUTION AFTERWARDS WITH SHARP RIDGE BUILDING OVER AREA SUNDAY BUT FLOW REMAINS PROGRESSIVE WITH UPPER RIDGE MOVING INTO PLAINS MONDAY AS NEXT PACIFIC TROUGH MOVES INLAND. STRONG DOWNSTREAM RIDGE LIKELY TO RESULT IN MORE SPLITTING WITH THIS NEXT SYSTEM EARLY NEXT WEEK WITH MOST ENERGY UNDERCUTTING UPPER RIDGE. THIS SYSTEM EXPECTED TO BEGIN SPREADING PRECIPITATION INTO THE WEST MONDAY WITH ANOTHER ROUND OF UPSLOPE FLOW AND RAIN/SNOW EAST OF THE DIVIDE TUESDAY. && .AVIATION... GENERAL VFR CONDITIONS WILL BE FOUND THROUGH 18Z TODAY FOR AREAS EAST OF THE DIVIDE. MEANWHILE...PERIODS OF MVFR TO IFR CONDITIONS WILL BE POSSIBLE WEST OF THE DIVIDE AS AN APPROACHING UPPER LEVEL DISTURBANCE IMPACTS THE AREA. THIS WILL CONTINUE TO OBSCURE MOUNTAIN TOPS AND IMPACT KJAC THROUGH 16Z TODAY. CONDITIONS ACROSS WESTERN WYOMING WILL BRIEFLY IMPROVE DURING A LULL IN THE SNOWFALL...THOUGH SNOWFALL WILL REDEVELOP BY 20Z TODAY OUT WEST. SNOWFALL AND RAIN WILL MOVE EAST OF THE DIVIDE AFTER 20Z...AND MAY IMPACT AIRPORTS ACROSS THE REMAINDER OF THE FORECAST PERIOD. WIND WILL INCREASE OVER KRKS THIS AFTERNOON AND INTO THE EVENING HOURS. MEANWHILE...RAINFALL WILL CONTINUE TO CONVERT TO SNOWFALL AFTER 00Z THIS EVENING...WITH MOST AREAS EXPERIENCING SNOWFALL AFTER 06Z. && .FIRE WEATHER... WIDESPREAD SNOW IS EXPECTED ONCE AGAIN OVER WESTERN WYOMING TODAY AND TONIGHT WITH THE SNOW SPREADING EAST OF THE DIVIDE WEDNESDAY. A MAJOR WINTER-LIKE STORM SYSTEM IS EXPECTED TO BRING WIDESPREAD SIGNIFICANT SNOWFALL TO MANY AREAS FRIDAY AND SATURDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT WEDNESDAY FOR WYZ001-012-013-023-024. && SHORT TERM...CHURCH LONG TERM...AEM AVIATION...BRANHAM FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 309 PM MDT MON MAR 30 2009 WYZ001>020-022>030-311100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 309 PM MDT MON MAR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NORTH TO NORTHWEST WINDS OF 15 TO 25 MPH ALONG WITH A FEW GUSTS TO 35 MPH IN EAST CENTRAL WYOMING WILL CAUSE SOME ADDITIONAL BLOWING AND DRIFTING SNOW ACROSS MANY AREAS EAST OF THE CONTINENTAL DIVIDE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STORM SYSTEM IS POSSIBLE TUESDAY AND INTO WEDNESDAY ACROSS MUCH OF THE AREA. AS THIS SYSTEM MOVES THROUGH...IT COULD BRING MODERATE SNOWFALL AMOUNTS OVER THE WESTERN MOUNTAINS AND VALLEYS. STAY TUNED FOR FUTURE UPDATES REGARDING THIS SYSTEM. YET ANOTHER STORM SYSTEM IS EXPECTED TO SPREAD SNOW INTO WESTERN WYOMING THURSDAY WITH SNOW SPREADING EAST OF THE DIVIDE FRIDAY MORNING AS UPSLOPE FLOW DEVELOPS. SNOW IS EXPECTED TO CONTINUE EAST OF THE DIVIDE FRIDAY NIGHT BEFORE TAPERING OFF SATURDAY. STAY TUNED FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON DURING THIS VERY ACTIVE AND QUICKLY CHANGING WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND SPEEDS TODAY. THANK YOU TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157813, 157812.